Serotonin syndrome after an overdose of over-the-counter medicine containing dextromethorphan

Published on Jun 4, 2021in Journal of General and Family Medicine
· DOI :10.1002/JGF2.469
Nina Omoto , Yohei Kanzawa2
Estimated H-index: 2
+ 1 AuthorsSaori Kinami4
Estimated H-index: 4
Sources
Abstract
📖 Papers frequently viewed together
5 Citations
4 Citations
References7
Newest
#1Chest Expert Cough Panel (U of A: University of Alberta)H-Index: 1
#1Maeve P. Smith (U of A: University of Alberta)H-Index: 10
Last. Miles WeinbergerH-Index: 56
view all 1 authors...
Abstract Background The evidence for the diagnosis and management of cough due to acute bronchitis in immunocompetent adult outpatients was reviewed as an update to the 2006 American College of Chest Physicians (ACCP) Evidence-Based Clinical Practice Guideline Cough due to Acute Bronchitis. Methods Acute bronchitis was defined as an acute lower respiratory tract infection manifested predominantly by cough with or without sputum production, lasting no more than 3 weeks with no clinical or any rec...
2 CitationsSource
#1Tyler Okland (University of Colorado Denver)H-Index: 4
#2Matthew Shirazi (University of Colorado Denver)H-Index: 1
Last. John Holland (Denver Health Medical Center)H-Index: 1
view all 4 authors...
4 CitationsSource
Serotonin syndrome is a potentially life-threatening condition caused by excessive serotonergic activity in the nervous system. It is characterized by mental status changes, autonomic instability, and neuromuscular hyperactivity. Most reported cases of serotonin syndrome are in patients using multiple serotonergic drugs or who have had considerable exposure to a single serotonin-augmenting drug. Diagnosis is made using the Hunter Serotonin Toxicity Criteria, which require the presence of one of ...
113 Citations
#1Michael Ganetsky (UMMS: University of Massachusetts Medical School)H-Index: 12
#2Kavita M. BabuH-Index: 22
Last. Edward W. BoyerH-Index: 35
view all 3 authors...
Abstract An 18-year-old male developed a severe serotonin syndrome after recreational ingestion of Coricidin HBP (chlorpheniramine 4 mg and dextromethorphan hydrobromide 30 mg). Propofol infusion rapidly normalized his agitation, neuromuscular hyperactivity, and autonomic instability. Confirmatory analysis demonstrated a dextromethorphan serum concentration of 930 ng/mL. Dextromethorphan can produce serotonin syndrome in the absence of another serotonergic drug.
32 CitationsSource
Toxicity resulting from excessive intra-synaptic serotonin, historically referred to as serotonin syndrome, is now understood to be an intra-synaptic serotonin concentration-related phenomenon. Recent research more clearly delineates serotonin toxicity as a discreet toxidrome characterized by clonus, hyper-reflexia, hyperthermia and agitation. Serotonergic side-effects occur with serotonergic drugs, and overdoses of serotonin re-uptake inhibitors (SRIs) frequently produce marked serotonergic sid...
289 CitationsSource
#1Edward W. Boyer (UMMS: University of Massachusetts Medical School)H-Index: 35
#2Michael ShannonH-Index: 45
The serotonin syndrome is a potentially life-threatening drug reaction that may result from therapeutic medication use, self-poisoning, or interactions between drugs.
1,283 CitationsSource
#1José L. HernándezH-Index: 51
#2Francisco J RamosH-Index: 1
Last. Jesús González-Macías (UC: University of Cantabria)H-Index: 48
view all 5 authors...
OBJECTIVE:To document a case of serotonin syndrome (SS) associated with mirtazapine monotherapy, review the previously reported cases of SS associated with this tetracyclic antidepressant, and discuss the possible pathogenic mechanisms leading to this serious adverse drug reaction.CASE SUMMARY:A 75-year-old man developed agitation, confusion, incoordination, and gait disturbance because of progressive rigidity. Mirtazapine had been started 8 days earlier to control major depression. Physical exa...
36 CitationsSource
Cited By0
Newest